Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla and liver damage
Apr 18, 2013

Hello,

I have been on Atripla for 3 years, and have been undetectable, with CD4 of 500. However, after my last blood test 3 days ago, i got an urgent call from my Dr 's Surgery, my liver enzymes are high, transaminases both over 400, GGT of 300. The Dr said I must stop Atripla straight away, and repeat the labs in 10 days. My concern is that if this liver problem is not related to Atripla then i could develop resistence if i stop taking the medication? I had a chlamydia infection one month ago, and had Azytromicin 1gr and injectable Ceftriaxone 125mg..could this be the problem and not Atripla?

Thank you for your imput

Best regards

Paco

Response from Dr. Young

Hello and thanks for posting.

I'd think it be unusual for you to be on your Atripla treatment for 3 years without evidence of liver toxicity and then to have the medications cause the liver test abnormalities.

I think that it's a very good thing to retest your numbers, but I'd also be concerned about other causes of liver irritation other than your medications. Indeed, the timing of your Chlamydia infection (and treatment) is suspicious to me. Could it be that you might have been exposed to one of the hepatitis viruses around the same time that you were infected with the Chlamydia? You're correct to ask if the azithromycin or ceftriaxone could have been the culprit, though this would be distinctly unusual (especially given the time since the treatment). Any chance you've been taking a lot of acetaminophen (Tylenol) or alcohol? Both could readily cause the elevated transaminases.

While I don't think that stopping the Atripla would have been my first medical response to the situation (I would have brought you back in for additional testing- retesting of the LFT tests, an examination of your liver, gallbladder and antibody tests for hepatitis A, B and C at a minimum), there's very little risk in developing drug resistance.

Best of luck, BY



Previous
my first VL / CD4 test
Next
Prediction of Source of infection

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement